Kansas, 2007

Tornadoes and Flash Flooding in Kansas, May 1, 2007

May 1, 2007 · NWS TOP · 13 events in 6 counties and zones

Heavy rain during the morning brought some flash flooding to parts of Pottawatomie county. Rock Creek in Louisville spilled out of its banks bringing some lowland flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Heavy rain during the morning brought some flash flooding to parts of Pottawatomie county. Rock Creek in Louisville spilled out of its banks bringing some lowland flooding. Lowland and small stream flooding occurred over other parts of the county with a few rainfall amounts over 6 inches. By afternoon, several brief tornadoes and numerous funnel clouds were reported in a few other counties as unstable air gave rise to thunderstorms. The thunderstorms also gave locally heavy rain and some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 1, 2:45 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, May 1, 2:45 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT TUE MAY 1 2007

.DISCUSSION...

AN MCV CIRCULATION HAS MIGRATED INTO THE CWA AND WAS NEAR KMHK THIS
MORNING WITH PRECIPITATION EXPANDING ALONG I-70 WEST THROUGH SALINA.
THIS WILL LIKELY LAST THROUGH THE MORNING AND HAVE INCREASED POPS
ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. FRONTAL BOUNDARY
FROM NORTHEAST NEBRASKA INTO NORTHEAST COLORADO WITH LITTLE IN THE
WAY OF PRECIPITATION ASSOCIATED WITH IT. UPPER LOW WAS SPINNING OVER
THE TEXAS PANHANDLE MOVING SLOWLY EASTWARD WITH TIME.

PRECIPITATION FORECAST FOR TODAY IS A LITTLE TRICKY WITH RESPECT TO
THE LOCATION OF HEAVY RAINFALL. UPPER LOW WILL MOVE INTO CENTRAL
OKLAHOMA BY 00Z WEDNESDAY WITH DEFORMATION ZONE ACROSS SOUTHEAST AND
EAST CENTRAL KANSAS. PRECIPITABLE WATER VALUES OF 1 INCH TO AS HIGH
AS 1.50 INCHES ACROSS SOUTHEAST KANSAS ARE FORECAST TODAY. A BAND OF
HIGH THETA E WILL ARC FROM NORTHWEST ARKANSAS NORTHWEST INTO CENTRAL
KANSAS THIS AFTERNOON AND EVENING. CONVECTION THAT DEVELOPS ON THE
NORTH AND EAST SIDE OF THE CIRCULATION WILL BE SLOW MOVING AND
LIKELY TO HAVE SOME ISOLATED AREAS OF LOCALLY HEAVY RAIN.

TONIGHT AREA OF PRECIPITATION WILL SHIFT SOUTHEAST AND BE MAINLY
ACROSS EAST CENTRAL KANSAS AND SOUTH IN AREA OF 700 MB FRONTOGENESIS
THIS EVENING THEN AS THE UPPER SYSTEM MOVES EAST OVERNIGHT FOCUS
WILL BE MORE OVER MISSOURI AFTER 06Z.

UPPER LOW REMAINS OVER SOUTHEAST KANSAS ON WEDNESDAY WITH FRONT
SOUTH IN OKLAHOMA. EXPECT TO SEE CONVECTION AROUND THE CIRCULATION
WEDNESDAY ACROSS EAST CENTRAL KANSAS.

TROUGH OFF THE WEST COAST THIS MORNING MOVES INTO THE PLAINS
WEDNESDAY NIGHT AND THURSDAY AS CURRENT LOW FILLS OVER EASTERN
KANSAS OR WESTERN MISSOURI. WILL SEE MORE SCATTERED CONVECTION
ACROSS THE CWA ON THURSDAY AS THIS TROUGH MOVES THROUGH WITH BEST
CHANCES ACROSS THE EASTERN CWA IN DEEPER MOISTURE AND INSTABILITY.

POTENTIAL EXISTS FOR UP TO TWO INCHES OF RAINFALL THROUGH THE EVENT
ACROSS EAST CENTRAL KANSAS. PRECIPITATION WILL BE SPREAD OUT OVER
THE NEXT COUPLE OF DAYS BUT THE SLOW MOVING STORMS COULD LEAD TO
RISES ON AREA STREAMS AND FLOODING OF LOW LYING AREAS.

TEMPERATURES NEXT FEW DAYS WILL BE TRICKY WITH CLOUD COVER AND
PRECIPITATION AND HAVE ADJUSTED THEM DOWN.

MADE LITTLE CHANGE TO THE WEEKEND AS UPPER LOW STAYS OUT WEST AND
SHOULD KEEP PRECIPITATION MAINLY ACROSS THE WESTERN HIGH PLAINS. BUT
DID REMOVE POPS FOR SATURDAY AND LATER SHIFT MAY NEED TO CONSIDER
REMOVING POPS FOR SATURDAY NIGHT AND EVEN SUNDAY AS 00Z ECMWF KEEPS
UPPER SYSTEM OUT WEST THROUGH SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 4:14 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
514 AM CDT TUE MAY 1 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-021015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
514 AM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ALONG AND SOUTH OF INTERSTATE 70
TODAY AND TONIGHT. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS NORTH OF INTERSTATE
70 THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING WEATHER SYSTEM WILL CONTINUE TO BRING CHANCES OF
THUNDERSTORMS TO THE AREA THROUGH FRIDAY. SOME OF THE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL MAINLY SOUTH OF INTERSTATE 70
THROUGH THURSDAY. RUNOFF FROM THE THUNDERSTORMS MAY PRODUCE
PONDING OF WATER IN LOW LYING AREAS AND SIGNIFICANT WITHIN BANK
RISES IN STREAMS AND CREEKS.

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The radar

The Topeka radar (KTWX), 41 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

6 funnel cloud, 3 flash flood, 3 tornado, 1 heavy rain. Local standard time, as filed.

Flash Flood, Pottawatomie

When
May 1, 8:09 AM CST to 11:30 AM CST
Where
Pottawatomie County, 2 mi N of Flush
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.329, -96.450

Officially, four to six inches of rain with locally nearly 7.75 inches in less than four hours led to flash flooding over central and southwest Pottawatomie county. One unofficial amount of nearly 12.5 inches was noted in a newspaper report. There was enough force from the running water to pull hedge posts buried over 3 and a half feet out of the ground on one homestead. Several area roads were closed and parts of the Flush road were washed out. |

Heavy Rain, Riley

When
May 1, 9:45 AM CST to 12:45 PM CST
Where
Riley County, 6 mi ESE of Manhattan
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.147, -96.477

Deep Creek reported out of its banks near Zeandale and ponding of water on K-18 west of Zeandale due to heavy rain.

Funnel Cloud, Morris

When
May 1, 12:15 PM CST to 12:32 PM CST
Where
Morris County, 4 mi N of Wilsey to 3 mi SE of Latimer
Reported by
Law Enforcement
Coordinates
38.688, -96.670

Numerous reports of this funnel cloud.

Tornado, Wabaunsee

When
May 1, 12:50 PM CST
Where
Wabaunsee County, 1 mi N of Alma
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
39.035, -96.280

Brief touchdown from a mini-supercell, 2 miles southeast of Interstate 70 near Alma.

Funnel Cloud, Wabaunsee

When
May 1, 12:58 PM CST to 1:00 PM CST
Where
Wabaunsee County, 1 mi SE of Alma
Reported by
Law Enforcement
Coordinates
39.010, -96.267

Several reports of this funnel cloud.

Funnel Cloud, Jefferson

When
May 1, 1:31 PM CST to 1:48 PM CST
Where
Jefferson County, 3 mi SE of Valley Falls to 2 mi NE of Ozawkie
Reported by
Emergency Manager
Coordinates
39.299, -95.430

Numerous reports of this funnel cloud.

Funnel Cloud, Wabaunsee

When
May 1, 2:03 PM CST to 2:10 PM CST
Where
Wabaunsee County, 2 mi E of Maple Hill to Maple Hill
Reported by
Trained Spotter
Coordinates
39.080, -95.993

Numerous reports of this funnel cloud.

Tornado, Wabaunsee

When
May 1, 2:07 PM CST
Where
Wabaunsee County, Maple Hill
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.080, -96.030

Brief touchdown from a mini-supercell.

Funnel Cloud, Jefferson

When
May 1, 2:09 PM CST to 2:12 PM CST
Where
Jefferson County, 5 mi W of Valley Falls
Reported by
Trained Spotter
Coordinates
39.330, -95.564

Several reports of this funnel cloud.

Tornado, Wabaunsee

When
May 1, 2:17 PM CST
Where
Wabaunsee County, 4 mi SE of Maple Hill
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.039, -95.977

Brief touchdown from a mini-supercell.

Funnel Cloud, Shawnee

When
May 1, 2:26 PM CST to 2:30 PM CST
Where
Shawnee County, 1 mi N of Topeka
Reported by
Amateur Radio
Coordinates
39.065, -95.680

Several reports of this funnel cloud in proximity of Topeka.

Flash Flood, Wabaunsee

When
May 1, 2:37 PM CST to 6:00 PM CST
Where
Wabaunsee County, Maple Hill
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.080, -96.030

Highway K-30 between Interstate 70 and Maple Hill closed due to high water from flash flooding.

Flash Flood, Shawnee

When
May 1, 3:54 PM CST to 6:00 PM CST
Where
Shawnee County, 0.5 mi S of Willard
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.093, -95.950

Carlson road a half mile south of Willard partially washed out due to flash flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25838, 25862, 25841, 25850, 25865, 25868, 25866, 25852, 25869, 25902, 25867, 25854, 25856.